Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Apr 19, 1998, 7:30 AM EDT for Tazewell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 1998, 7:30 AM EDT (11:30 UTC)
- Expired
- Apr 19, 1998, 11:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 191133 FFWRNK VAC185-191530- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL CREEKS AND STREAMS NATIONAL WEATHER SERVICE BLACKSBURG VA 730 AM EDT SUN APR 19 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA * UNTIL 1130 AM EDT * AT 730 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN ACROSS MUCH OF TAZEWELL COUNTY. THIS RAIN IS EXPECTED TO CONTINUE FOR MUCH OF THE MORNING. * COUNTY OFFICIALS FROM TAZEWELL REPORT THAT IT WILL TAKE VERY LITTLE RAINFALL FOR SMALL CREEKS AND STREAMS TO OVERRUN THEIR BANKS. THE THREAT IS GREATEST OVER THE WESTERN HALF OF THE COUNTY...INCLUDING THE TOWNS OF RICHLANDS... CEDAR BLUFF AND CLAYPOOL HILL. HOWEVER...ALL RESIDENTS OF TAZEWELL COUNTY NEED TO REMAIN ALERT TO THE THREAT OF RISING CREEKS AND STREAMS THIS MORNING. AREA ROADS MAY BECOME FLOODED AS WELL. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOVE TO HIGHER GROUND IMMEDIATELY IF YOU ARE THREATENED BY RISING WATER. DESROSIERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 3:45 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 19, 3:45 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 AM EST SUN APR 19 1998 WBC...HOW BOUT 40 EVENING POPS FOR GRP 3? DISC... SHORT TERM CONCERN IS HOW MUCH PCPN WL FALL ACRS THE WATCH AREAS TNT. REGNL RADAR SHOWS A GNRL INCRS IN CVRG FURTHER TO THE EAST OVR THE PAST HR OR SO. AM TOLD THAT TAZEWELL COUNTY FEELS IT WL TAKE VERY LITTLE ADTNL RAIN TO RE-SPARK FLOODING IN WRN PTN OF CNTY SO AM KEEPING THE CLOSEST EYE THERE ATTM. MDLS IN GNRL AGREEMENT ABT DEEPING LOW AND MOVG IT UP THE SPINE OF THE MNTNS TDY. THIS SHD BRING A DECENT AMT OF ADTNL MSTR...AND PLENTY OF SHRWS AND TSTMS. FEEL CHCS ARE CATAGORICAL FOR THE FA. WL HAVE TO PLAY W/ THE WORDING TO REFLECT THAT PCPN WL NOT BE CONTINUOUS EVEN THO CHCS OF GETTING SOME ARE HIGH. FURTHER E QSTNS SHIFT TO CHC OF SVR. AGREE FOR THE MOST PART W/ SELS THINKING EXCPT I THINK I WOULD HAVE SHIFTED THE SLGT LINE A LITTLE FURTHER WEST. HWOEVER...CLOSER TO THE LOW HOWEVER IT MAY BE HARDER TO GET SOME SUNSHINE AND RESULTANT INSTBY . RNK 00Z CAP WAS 6C WL TAKE SOME DOING TO GET BY THAT. H50 TEMPS PROGGED TO START DROPPING LATE IN THE PD...ABT THE TIME THE TAIL END OF THE JET WL BE HEADING BY. SHD GET A FEW SNEAKY SHRWS AND TSTMS LATE INTO THE EVE EVEN THO BEST VV/S ARE SHIFTED TO THE EAST. ETA MDL SOUNDING SHOW PROMISE AT ANY RATE. DRIER AND COLR AIR IN THE WAKE OF THE FNT...SUNSHINE MONDAY WL BE A NICE REPRIEVE FM THE DREARY WEEKEND. DO NOT THINK SE WVA WL BE COMPLETLY CLR...BUT THEY SHD GET SOME SUN AS WELL. FWC TEMPS LUK RSNBL THRU THE PD. MIXING DOWN OF H85 TEMPS TO SFC MATCHES ESPECIALLY CLOSELY TO HIGHS FOR MON. ROA 63/44/68 840 RNK 60/41/62 930 LYH 63/45/69 840 BLF 58/38/58 93- DAN 66/44/71 840 DESROSIERS
In the hours before
Special weather statement, Apr 19, 5:57 AM EDT, 1 hour 33 minutes before
VAZ059-191700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 557 AM EDT SUN APR 19 1998 ...STRONG THUNDERSTORMS MOVING THROUGH CHARLOTTE COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WILL ZIP THROUGH CHARLOTTE COUNTY THROUGH 615 PM. OTHER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. THERE WILL LIKELY BE RISES ON SMALL STREAMS AND CREEKS THIS EVENING AND INTO THE EARLY MORNING HOURS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY. MTE
Special weather statement, Apr 19, 6:35 AM EDT, 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-201200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT SUN APR 19 1998 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING EAST OF THE BLUE RIDGE... LOW PRESSURE OVER EASTERN TENNESSEE EARLY THIS MORNING IS FORECAST TO MOVE ALONG THE APPALACHIAN MOUNTAINS TO A POSITION OVER THE PANHANDLE OF MARYLAND THIS EVENING. AS THE TRACKS NORTHEAST... A WARM FRONT WILL LIFT ACROSS THE MID ATLANTIC REGION. THIS WILL ALLOW UNSTABLE AIR TO SPILL INTO THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND INTO FAR SOUTHERN VIRGINIA. SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE RISK AREA THIS AFTERNOON THOUGH THIS EVENING AHEAD OF AN EASTWARD MOVING COLD FRONT. AS COLDER AIR ALOFT AND A STRONG JET STREAM ARRIVE LATE THIS AFTERNOON...SOME OF THE STORMS COULD BECOME SEVERE. THE MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS. THE DANGER WILL BE HEIGHTENED BY THE RECENT AND EXPECTED RAINFALL. TREES AND POORLY SECURED STRUCTURES WILL BE TOPPLED MORE EASILY BECAUSE OF THE SOFT GROUND. LARGE HAIL IS ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS. THIS OUTLOOK WILL BE UPDATED AROUND MIDDAY. DESROSIERS
Special weather statement, Apr 19, 6:35 AM EDT, 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-201200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT SUN APR 19 1998 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING EAST OF THE BLUE RIDGE... LOW PRESSURE OVER EASTERN TENNESSEE EARLY THIS MORNING IS FORECAST TO MOVE ALONG THE APPALACHIAN MOUNTAINS TO A POSITION OVER THE PANHANDLE OF MARYLAND THIS EVENING. AS THE TRACKS NORTHEAST... A WARM FRONT WILL LIFT ACROSS THE MID ATLANTIC REGION. THIS WILL ALLOW UNSTABLE AIR TO SPILL INTO THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND INTO FAR SOUTHERN VIRGINIA. SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE RISK AREA THIS AFTERNOON THOUGH THIS EVENING AHEAD OF AN EASTWARD MOVING COLD FRONT. AS COLDER AIR ALOFT AND A STRONG JET STREAM ARRIVE LATE THIS AFTERNOON...SOME OF THE STORMS COULD BECOME SEVERE. THE MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS. THE DANGER WILL BE HEIGHTENED BY THE RECENT AND EXPECTED RAINFALL. TREES AND POORLY SECURED STRUCTURES WILL BE TOPPLED MORE EASILY BECAUSE OF THE SOFT GROUND. LARGE HAIL IS ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS. THIS OUTLOOK WILL BE UPDATED AROUND MIDDAY. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 1:22 PM EDT | Flash Flood Warning | RNK | Pulaski | 4 hr |
| Apr 19, 1:33 PM EDT | Flash Flood Warning | RNK | Pulaski | 4 hr |
| Apr 19, 3:13 PM EDT | Flash Flood Warning | RNK | Floyd, Montgomery, City of Radford | 3 hr |
| Apr 19, 3:29 PM EDT | Flash Flood Warning | RNK | Wythe | 3 hr |
| Apr 19, 4:10 PM EDT | Flash Flood Warning | RNK | Henry, Patrick | 3 hr |
| Apr 19, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 63 min |
| Apr 19, 5:15 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 3 hr |
| Apr 19, 5:15 PM EDT | Flash Flood Warning | RNK | City of Lexington | 3 hr |
| Apr 19, 6:03 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 37 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.